Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2009, 2:55 PM MDT for Iron County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2009, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 4, 2009, 3:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Iron County, UT
The radar
The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 042055 SVRSLC UTC021-042145- /O.NEW.KSLC.SV.W.0042.090704T2055Z-090704T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 255 PM MDT SAT JUL 4 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL IRON COUNTY IN UTAH * UNTIL 345 PM MDT * AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL IRON COUNTY...OR 16 MILES NORTHWEST OF CEDAR CITY...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL IRON COUNTY AROUND 310 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3813 11332 3801 11278 3773 11314 3781 11350 TIME...MOT...LOC 2055Z 211DEG 7KT 3782 11331 $$
2 follow-up statements
000 WWUS55 KSLC 042116 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 PM MDT SAT JUL 4 2009 UTC021-042145- /O.CON.KSLC.SV.W.0042.000000T0000Z-090704T2145Z/ IRON UT- 316 PM MDT SAT JUL 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR CENTRAL IRON COUNTY... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL IRON COUNTY...OR ABOUT 17 MILES NORTHWEST OF CEDAR CITY...MOVING NORTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL IRON COUNTY AROUND 330 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3774 11315 3784 11342 3813 11332 3801 11278 TIME...MOT...LOC 2115Z 211DEG 7KT 3785 11328 $$ CRK
000 WWUS55 KSLC 042135 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT SAT JUL 4 2009 UTC021-042146- /O.EXP.KSLC.SV.W.0042.000000T0000Z-090704T2145Z/ IRON UT- 335 PM MDT SAT JUL 4 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IRON COUNTY WILL EXPIRE AT 345 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3774 11315 3784 11342 3813 11332 3801 11278 TIME...MOT...LOC 2136Z 211DEG 7KT 3789 11325 $$ CRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:07 AM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 4, 9:07 AM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 907 AM MDT SAT JUL 4 2009 .SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST SUNDAY INTO NEXT WEEK. && .DISCUSSION...ANOTHER SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TODAY INTO TONIGHT. PRECIPITABLE WATER VALUES HAVE FALLEN A BIT SINCE YESTERDAY...WITH THE 12Z SOUNDING NEAR 0.95 INCHES. THIS MORNINGS SOUNDING ALSO INDICATED AROUND 1200 J/KG OF CAPE WITH LITTLE INHIBITION. EFFECTIVE SHEAR VALUES NEAR 30KTS ARE OCCURRING ACROSS NORTHERN UTAH THIS MORNING AND THIS SHOULD CONTINUE INTO THE AFTERNOON. WITH THE COMBINATION OF MOISTURE...LIFT...INSTABILITY...AND SHEAR EXPECT MORE ABUNDANT CONVECTION ACROSS THE NORTHERN HALF OF UTAH THAN OCCURRED YESTERDAY. MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN ANY STORMS THAT MANAGE TO BECOME ORGANIZED. HEAVY RAINFALL IS ALSO A POSSIBILITY TODAY...EVEN IN THE SOUTH WHERE STORM MOTIONS WILL BE SLUGGISH. ANYONE VENTURING INTO SLOT CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR MUCH OF THE NEXT WEEK...WITH 700MB TEMPERATURES REACHING NEAR 20C BY FRIDAY. IF THIS VERIFIED...SALT LAKE CITY WOULD SEE TEMPERATURES REACHING ABOVE 100F. && .AVIATION...A WEAK WEATHER DISTURBANCE CURRENTLY NEAR THE NW UT/NV BORDER AT MID-MORNING HAS SPREAD AN AREA OF LIGHT SHOWERS EAST TO NEAR THE KSLC TERMINAL. CEILINGS THIS MORNING WILL GENERALLY REMAIN ABOVE 10KFT...THOUGH BRIEFLY DROP TO NEAR 7KFT IN HEAVIER SHOWERS. THUNDERSTORMS WILL MOVE NEAR THE TERMINAL AFTER 18Z. THE BEST THREAT FOR STORMS WILL BE BETWEEN 19-01Z. LIGHT W-NW WINDS WILL DEVELOP AFTER 19Z...WITH GUSTY AND ERRATIC WINDS ASSOCIATED WITH THUNDERSTORMS. && .FIRE WEATHER...ABUNDANT MOISTURE REMAINS OVER ALL BUT THE EXTREME SW PORTION OF UTAH THIS MORNING. THE BEST THREAT FOR SHOWERS/STORMS AND WETTING RAINS WILL REMAIN OVER NRN UTAH WHERE THE AIRMASS SHOWS THE GREATEST INSTABILITY. THUNDERSTORMS OVER E/CNTRL THROUGH S/CNTRL UTAH LOOKS TO BE ISOLATED IN COVERAGE WITH A MINIMAL THREAT FOR WETTING RAINS. SOUTHWEST UTAH LOOKS TO BE DRY TODAY. DRIER AIR WILL CONTINUE TO PRESS EAST ACROSS THE STATE TONIGHT AND SUNDAY. LINGERING SHOWERS/STORMS POSSIBLE OVER THE NORTHEAST PORTION OF THE STATE...WITH WARMER TEMPS AND LOW RH VALUES ACROSS THE REMAIN OF THE STATE. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SAT JUL 4 2009 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS. SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jul 3, 7:49 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 4, 3:01 PM MDT | Areal Flood Advisory | SLC | Garfield | 119 min |
| Jul 4, 4:22 PM MDT | Flash Flood Warning | SLC | Wayne | 83 min |
| Jul 4, 5:49 PM MDT | Flash Flood Warning | SLC | Wayne | 86 min |
| Jul 4, 5:54 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 24 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.